Recovering 'Nang' Addict Can't Walk Properly After Suffering Nitrous Oxide Poisoning
A recovering ‘nang’ addict has opened up on how difficult her life is following a nitrous oxide poisoning.
Larissa Wright from New Zealand told Newstalk ZB’s Chris Lynch about how she couldn’t move her hands or legs after a particularly big binge on the gas.
Ripping nangs is the recreational use of nitrous oxide and can provide the user with painlessness, depersonalisation, derealisation, euphoria, and in some cases it can produce hallucinations and an aphrodisiac effect.
Larissa had been doing nangs for four months and her addiction became so intense that she was going through 160 canisters a day, which is worth around NZ$380 a day.
She said: “It used to make me feel good about myself, make me feel relaxed…but then you’d get this feeling, where it would be like ‘nang, nang, nang, nang’, it sort of pounds, and things around you would be distorted.”
The Kiwi admitted that the addiction was happening at a rough time for her and it provided an easy escape.
But the rock bottom moment came when she woke up one day and couldn’t move her extremities.
“I had to have intensive care, paramedics and an ambulance come and transport me to hospital… I couldn’t move my hands, my legs, everything was numb,” she said.
While she was able to get treatment quickly, she believes she will be afflicted with the results of the nitrous oxide poisoning forever.
Larissa needs a walker to get around and requires assistance with daily activities like showering.
She has managed to kick the habit through counselling, but will probably never recover and return to life before hitting the nangs.
Tiger Woods 'Awake, Responsive And Recovering' After Car Crash
Ms Wright is hoping her story will serve as a warning to other people to be careful with the drug and their recreational use of it.
A similar warning was issued three years ago when another young woman explained how the effects of nangs can poison your body.
The unnamed student, who was 20 at the time of her hospitalisation, had damaged the nerves in her spinal cord after inhaling 360 canisters of nitrous oxide in one week.
Doctor Andrew Dawson, a toxicologist, told the ABC: “Very recently I had a 20-year-old patient whose brain appeared to have the same level of damage as an alcoholic who had been drinking for 40 years.
“We have had a doubling of the number of calls from hospitals about significantly affected people from nitrous oxide exposure.
“Those effects are severe nerve injury, or sometimes brain injury. There has been a real spike over the last two years.
“Those deaths can relate to anything from the exploding of the small cylinders, to people becoming hypoxic – that is, short of oxygen – from overuse.”